Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 54, NWS Nashville, TN

May 20, 2001Benton County, Houston County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 20, 2001, 5:29 PM CDT for Benton County, Houston County, Tennessee. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2001, 5:29 PM CDT (22:29 UTC)
Expired
May 20, 2001, 6:00 PM CDT
In force
31 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Benton County, TN, Houston County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

539 
WUUS54 KOHX 202230
SVRBNA
TNC005-083-202300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
529 PM CDT SUN MAY 20 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BENTON COUNTY IN TENNESSEE
  HOUSTON COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF ERIN

* UNTIL 600 PM CDT

* AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 24 MILES WEST OF TENNESSEE RIDGE...OR ABOUT 10
  MILES SOUTHEAST OF PARIS...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL MOVE NEAR BIG SANDY AND ERIN.

DAMAGING WINDS AND HAIL WITH TORRENTIAL RAINFALL ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.
$$

MAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:50 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, May 20, 2:50 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
250 PM CDT SUN MAY 20 2001

CURRENT...AM LOOKING W/ WARY EYE TO SQUALL LINE OVER ERN AR ABOUT TO
ENTER WRN TN. LINE HAS HISTORY OF GUSTS TO 40-50KT. HAVE DISCUSSED
SITUATION W/ SPC AND WE AGREED THAT LINE MOVING INTO LESS FAVORABLE
ENVIRONMENT...BUT IF LINE HOLDS TOGETHER INTO MEM AREA AND CUASES
SIGNIFICANT DAMAGE WOULD PROVE TO BE ITS OWN ANIMAL AND ALL BETS ARE
OFF. OTHERWISE...SKIES ARE BECOMING PT CLOUDY W/ TEMPS MOVING UP
INTO LOWER 80S MOST LOCALES.

FORECAST...MUCH-BALLYHOOED H5 TROF TO BE WX CHANGER BY TUE. IN THE
MEANTIME...THE FIRST PIECE OF ENERGY MOVES INTO W TN LATE TONITE W.
GOOD PVA W PORTIONS OF CWA...SO AFTER EARLY EVE CHANCES THERE
ANOTHER GOOD CHC LATE TONITE...BUT HOW FAR E IS QUESTION. WILL LEAVE
LIKLEY POPS AS FAR E AS BNA...BUT IF ETA RIGHT MIGHT NOT GET THAT
FAR.

AS FAR AS FRONTAL POSN...ETA NOW FASTER THAN PREVIOUS RUNBUT STILL
NOT AS FAST AS AVN...WILL TAKE COMPROMISE BETWEEN 2. ETA PILING UP
RAIN BEHIND FRONT A LITTLE SUSPECT.

OF COURSE AFTER THIS...H5 TROF DEEPENS AND FIXES ON CWA INTO
FRI...DOWNRIGHT CHILLY ALMOST WINTER-LIKE PATTERN!

AS FHOR TEMPS...FWC NUMBERS TOO WARM 2ND PD ON.

BNA TE 68/78/59/63 6882
CSV TE 64/76/61/64 4784

.BNA...NONE.

MAG

In the hours before

Special weather statement, May 20, 3:30 PM CDT, 1 hour 59 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-211030-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
330 PM CDT SUN MAY 20 2001

AT MID AFTERNOON SUNDAY...A LINE OF SEVERE THUNDERSTORMS WAS MOVING
INTO WEST TENNESSEE. THIS LINE OF THUNDERSTORMS WILL CONTINUE TO MOVE
EAST LATE THIS AFTERNOON AND EVENING. THE STORMS ARE EXPECTED TO
GRADUALLY WEAKEN AS THEY APPROACH MIDDLE TENNESSEE...BUT A FEW
STRONG OR SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING...MAINLY
WEST OF NASHVILLE. DAMAGING STRAIGHT LINE WINDS WILL BE THE MAIN
THREAT.

MORE THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE REGION MONDAY AND
MONDAY NIGHT. THE ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE
WITH SIGNIFICANTLY INCREASING WIND SHEAR. THE GREATEST THREAT FOR
SEVERE WEATHER...ESPECIALLY DAMAGING WINDS...WILL BE MONDAY EVENING
AS A STRONG COLD FRONT AND UPPER LEVEL TROUGH APPROACH TENNESSEE.

ACTIVATION OF EMERGENCY MANAGERS AND SPOTTER GROUPS IS A POSSIBILITY
THIS EVENING IN WESTERN MIDDLE TENNESSEE. OTHERWISE...THE NEXT
SIGNIFICANT CHANCE OF SEVERE WEATHER WILL BE LATE MONDAY. STAY TUNED
TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR ANY CHANGES.

SH

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.